Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 27, 2017, 1:37 AM CDT for Phillips County, Rooks County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 1:37 AM CDT (06:37 UTC)
- Expired
- May 27, 2017, 2:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:26 AM CDT | TSTM WND GST 51 | 1 W Logan, KS | |
| May 27, 2:35 AM CDT | TSTM WND DMG | Plainville, KS | DELAYED REPORT. LARGE HEALTHY HARDWOOD TREE BRANCH SNAPPED OFF. THE BASE OF THE BRANCH WAS APPROX 6-7 INCHES IN DIAMETER. PHOTO RELAYED VIA SOCIAL MEDIA. TIME EST FM RADAR. |
| May 27, 2:35 AM CDT | TSTM WND GST 51 | 6 Ssw Stockton, KS | STOCKTON AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:52 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
483
WUUS53 KGID 270637
SVRGID
KSC147-163-270730-
/O.NEW.KGID.SV.W.0077.170527T0637Z-170527T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
137 AM CDT SAT MAY 27 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Rooks County in north central Kansas...
Southwestern Phillips County in north central Kansas...
* Until 230 AM CDT
* At 137 AM CDT, severe thunderstorms were located along a line
extending from near Lenora to near Hill City to 10 miles southwest
of Bogue to near Voda, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Plainville, Stockton, Logan, Palco, Woodston, Damar, Zurich, Glade,
Speed, Codell and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9960 3957 9960 3957 9963 3970 9963
3970 9924 3945 9904 3913 9905
TIME...MOT...LOC 0637Z 268DEG 33KT 3957 9999 3942 9984 3927 9985 3910
10004
HAIL...1.50IN
WIND...70MPH
$$
Rossi1 follow-up statement
740
WWUS53 KGID 270722
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
222 AM CDT SAT MAY 27 2017
KSC147-163-270730-
/O.CON.KGID.SV.W.0077.000000T0000Z-170527T0730Z/
Rooks KS-Phillips KS-
222 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR ROOKS AND SOUTHWESTERN PHILLIPS COUNTIES...
At 222 AM CDT, severe thunderstorms were located along a line
extending from near Logan to Webster State Park to Zurich to 7 miles
northeast of Ellis, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail are possible with
these storms.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Plainville, Stockton, Logan, Palco, Woodston, Damar, Zurich, Glade,
Speed, Codell and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9960 3957 9960 3957 9963 3970 9963
3970 9924 3945 9904 3913 9905
TIME...MOT...LOC 0722Z 293DEG 16KT 3959 9953 3939 9946 3924 9947 3904
9949
HAIL...1.00IN
WIND...60MPH
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:19 AM CDT, 18 minutes earlier.
Area forecast discussion, May 27, 1:19 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Hastings NE 119 AM CDT Sat May 27 2017 .SHORT TERM...(This evening through Saturday Night) Issued at 332 PM CDT Fri May 26 2017 Dry conditions with mostly clear skies are in place at mid afternoon, with satellite and upper air data showing the area set up between systems, one working its way into the Midwest region and the other near the WY/ID border. At the surface, it was a breezy start to the day with northerly winds gusting around 25 MPH. Speeds have gradually tapered off for most (still an occasional gust near 20 MPH), as higher pressure slides in from the northwest. No big surprises with temperatures, with mid 70s to near 80 across the area. The primary focus for the short term period, mainly late tonight through tomorrow evening, lies with thunderstorm chances. Models are in pretty good agreement aloft, showing the system off to our WNW pushing east through the period, with the mid-level trough axis moving through the panhandle late tonight, and into the CWA by around midday tomorrow. An accompanying sfc low looks to slide south of the CWA tomorrow, dragging a frontal boundary through and bringing a reinforcing shot of northerly winds for the midday/afternoon hours. Out west over portions of Colorado, heating of the afternoon and upslope low level flow has resulted in the development of thunderstorms. Similar to yesterday, activity is expected to push east with time through the rest of the afternoon hours and into this evening, but again there is some question with just how far east it will push. While there will be some aid via an increasing southerly low level jet, this is mainly across western NE/KS, and the better upper level support is still off to the west. The hires models vary some on just how much activity actually makes it into our west (and how far into the CWA it goes before diminishing), so did make a few adjustments to the PoPs (mainly the eastward extent/timing). Some models suggest there may be a bit of a lull between this activity and the next round more closely tied to the mid level trough axis, showing it possibly being closer to sunrise before its getting into NWrn portions of the CWA. Kept the higher PoPs centered over NWrn areas late tonight, then through tomorrow when the trough is swinging through, have more widespread likely PoPs going, mainly during the 12-18Z timeframe. For the afternoon hours, focus should be turning more to ESErn areas before finally pushing east of the CWA by late afternoon, possibly early evening. The potential for strong and at least a few severe storms remains, only the far SW remains in the SPC Day 1 Slight Risk, the remainder of the CWA is in the Marginal Risk area between tonight/tomorrow. Hail/wind remain the primary hazards. Once precipitation moves out, Saturday night is expected to be dry. Outside of precipitation chances, expecting plenty of cloud cover tomorrow, and confidence in highs is not high. Current forecast calls for highs in the mid 60s NW to mid 70s far SE, but if brunt of precip is moving through during the daytimes hours, think it'd struggle to get to that point. .LONG TERM...(Sunday through Friday) Issued at 332 PM CDT Fri May 26 2017 By Sunday morning, models are in good agreement showing more amplified upper level northwesterly flow building in across the region, between the departing trough axis and ridging over the western CONUS. The forecast for Sunday and Memorial Day remains dry, not a lot of change in the pattern, though low pressure becomes better established over the Great Lakes region. At the surface, winds both days will generally be northwesterly, as the CWA looks to be set up between low pressure over Ontario/Great Lakes region and high pressure stretched to our west and southwest. Overall, not bad for the latter part of the holiday weekend, with high temperatures both days mainly in the mid/upper 70s. Monday night, some models are still showing the potential for a quick shot of precipitation across mainly SSW portions of the CWA, along an area of increase mid level convergence, also as an upper level jet streak swings in from the NW. Models showing it being a narrow band, but with not all models showing QPF, kept PoPs on the low side. The forecast for Tuesday/Tuesday night is currently dry, but a more unsettled pattern looks to be setting up for mid/late work week, as the upper level ridge breaks down with systems moving in from the West Coast. The forecast has PoPs every period Wed afternoon through Friday, but it'll be more periodic in nature. Better chances for thunderstorms (vs just showers) looks to be Wed/Thur. Highs through the Tues-Fri period remain in the 70s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1220 AM CDT Sat May 27 2017 Increasing clouds and showers are expected to impact the local area overnight...with MVFR CIGS/VSBYS possible as SHRAs overtake the area and CIGS lower towards the morning hours Saturday. While winds will remain fairly light at the surface overnight...expect increasing winds aloft resulting in some LLWS during the morning hours and persisting through around 27/18Z. Otherwise...CIGS will slowly improve late in the period as the responsible disturbance exits the region...with prevailing VFR conditions expected by or before 28/00Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...Rossi
Hazardous weather outlook, May 26, 3:53 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 353 PM CDT Fri May 26 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 353 PM CDT Fri May 26 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are expected to move into the outlook area tonight, with the best chances coming near and after midnight. There will be the potential for some storms to be strong to severe, mainly west of a Loup City to Hebron, Nebraska line and including north central Kansas. Wind gusts near 60 MPH and quarter size hail would be the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances continue on across the outlook area on Saturday. The potential for some to be strong to severe remains, mainly east of a line from Osceola, Nebraska to Osborne, Kansas. The primary hazards would be quarter size hail and wind gusts near 60 MPH. Periodic thunderstorm chances remain in the forecast Wednesday afternoon through Thursday night. It is too early at this point to confidently assess any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight west of a line from Loup City to Hebron and into north central Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:30 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 45 min |
| May 27, 3:10 AM CDT | Special Weather Statement | GID | Mitchell, Osborne, Smith | 65 min |
| May 27, 3:55 AM CDT | Special Weather Statement | GID | Jewell, Mitchell | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.